ArticleBMJ case reports2023
Unmasking herbal medication-induced lead poisoning in a geriatric patient with gastrointestinal symptoms.
Article in BMJ case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed, 1 citations in OpenAlex.
- Burden of non-CO poisoning in 204 countries and territories, 1990-2021: results from the global burden of disease study 2021.Frontiers in public health · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Lead poisoning, often associated with occupational exposure, can also arise from intake of traditional and herbal medicines with high lead content. Geriatric patients displaying gastrointestinal symptoms from such sources are frequently misdiagnosed. An individual in his 70s reported to our geriatric clinic with vomiting, constipation and anaemia. A meticulous history unveiled his recent intake of herbal remedies. Heavy metal assay indicated elevated lead levels in his blood and urine, consistent with the high lead content we measured in the herbal medication. Following supportive treatment, nutritional supplementation and chelation therapy with calcium disodium EDTA, he improved. Follow-up tests indicated a decrease in lead levels and resolution of anaemia. This case emphasises the importance of considering lead poisoning as a potential diagnosis in patients with unexplained symptoms, particularly when there is a history of herbal or alternative medication intake. Timely recognition and appropriate management can lead to better outcome.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.